Missouri, 2010

Flash Flood and Damaging Winds in Missouri, July 24, 2010

July 24, 2010 · NWS EAX · 3 events in 3 counties and zones

Isolated pulse type severe thunderstorms, were observed across portions of the area, during the afternoon hours of July 24, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Isolated pulse type severe thunderstorms, were observed across portions of the area, during the afternoon hours of July 24, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 24, 12:05 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 24, 12:05 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT SAT JUL 24 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/319 AM CDT SAT JUL 24 2010/
MAIN CONCERN FOR THIS FORECAST DEALS WITH CONVECTIVE CHANCES TODAY
AND PARTICULARLY THIS AFTERNOON AS A COLD FRONT WILL WORK SOUTHWARD
THROUGH THE FORECAST AREA.

SYNOPSIS:
A STRONG UPPER LEVEL SYSTEM MOVING ACROSS THE NORTHERN PLAINS WAS
PROVING A SOLID PUSH TO THE FRONTAL BOUNDARY DRAPED ACROSS NEBRASKA
AND IOWA AND AIDING CONVECTION ACROSS THE UPPER MIDWEST TRAILING
SOUTHWESTWARD INTO IOWA. VERY WARM TEMPERATURES ALOFT...
CHARACTERIZED BY 700MB TEMPS OF 12 TO 14 C...WERE INHIBITING
DEVELOPMENT FURTHER SOUTH AND SOUTHWEST. HOWEVER ISENTROPIC ASCENT
AROUND 315K SEEMED TO BE TRIGGERING SHOWERS/STORMS AHEAD OF THE
FRONT. THE 00Z/24 TOP AND SGF SOUNDINGS SHOW DEEP MOISTURE ACROSS
THE REGION AS DEWPOINTS HAVE REMAINED IN THE MIDDLE 70S DESPITE
CONTINUED MIXING/GUSTY WINDS DURING THE OVERNIGHT HOURS.

TODAY:
A COLD FRONT WILL PUSH INTO THE FORECAST AREA THIS MORNING AND BE
SITUATED ROUGHLY ALONG AND SOUTH OF THE METRO BY THE AFTERNOON. WITH
AFTERNOON TEMPERATURES EXPECTED TO CLIMB INTO THE LOW TO MID 90S
AHEAD OF THE FRONT AND COPIOUS LOW LEVEL MOISTURE...INSTABILITY IS
EXPECTED TO BE EXTREME...LIKELY 3000 TO 4000 J/KG. WITH A LACK OF
SHEAR TO SUPPORT ANY KIND OF STORM ORGANIZATION THE PRIMARY
CONVECTIVE MODE WILL BE PULSEY MULTICELL CLUSTERS. WITH SUCH ABUNDANT
MOISTURE AND THE PULSEY NATURE TO THE STORMS EXPECTED THE PRIMARY
THREAT SHOULD BE FROM DAMAGING DOWNBURST WINDS. ALSO...PRECIPITABLE
WATER VALUES APPROACHING 2.5 INCHES WILL SUPPORT THE POTENTIAL FOR
LOCALIZED BUT EXTREMELY HEAVY RAINFALL WITH ANY STORM LEADING TO A
LOCAL FLASH FLOOD THREAT. WILL KEEP THE HEAT HEADLINES AS IS. WITH
FRONTAL TIMING VERY SIMILAR TO THE PREVIOUS FORECAST FEW CHANGES WERE
MADE TO TEMPS AND DEWPOINTS. THIS RESULTS IN HEAT INDEX VALUES
BETWEEN 103 AND 106 IN THE ADVISORY AREA.

TONIGHT - SUNDAY:
THE FRONT IS EXPECTED TO STALL ACROSS SOUTHERN MISSOURI AND KANSAS
WITH PRECIPITATION CHANCES CONTINUING FOR AREAS GENERALLY SOUTH OF
THE MISSOURI RIVER FOR SUNDAY. WITH THE AREA BEING ON THE COOL SIDE
OF THE FRONT AND THE POTENTIAL FOR CLOUD COVER AND PRECIPITATION
HIGHS WILL BE COOLER...LIKELY IN THE MIDDLE 80S.

EARLY NEXT WEEK:
WATER VAPOR CONTINUES TO SHOW AN UPPER LEVEL SYSTEM RAPIDLY MOVING
INTO THE NORTHWESTERN GULF OF MEXICO. THE GFS SEEMED TO HAVE THE
BEST HANDLE ON THIS CLOSED LOW AND TRACKS IT INTO WEST TEXAS BY
TUESDAY AFTERNOON. WITH SUCH WEAK FLOW ANTICIPATED OVER THE AREA
CONFIDENCE ON WHERE THIS LOW TRACKS REMAINS QUITE LOW. WILL CONTINUE
LOW END POPS THROUGH TUESDAY AS IT APPEARS THE STALLED BOUNDARY WILL
BEGIN TO LIFT NORTHWARD AS A WARM FRONT AND THE POTENTIAL IMPACTS OF
THE ABOVE MENTIONED LOW.

CDB

&&

.AVIATION...

FOR THE 18Z TAFS...WEAK COLD FRONT CONTINUES TO SLOWLY MOVE SOUTH
ACROSS THE AREA THIS AFTERNOON. PRE-FRONTAL CONVECTION THIS MORNING
IS SHIFTING NORTHEAST...LEAVING MAINLY POST-FRONTAL CONVECTION OVER
NORTHWEST MISSOURI-NORTHEAST KANSAS. HOWEVER AS THE FRONT CONTINUES
SOUTH THIS AFTERNOON...INCREASINGLY UNSTABLE AIRMASS SHOULD BE
FORCED BY THE FRONT...CAUSING AT LEAST SCATTERED STORMS ALONG IT.
THIS MAY HAPPEN OVER THE KC TAF SITES THIS AFTERNOON. ONCE THE COLD
FRONT CLEARS THE TERMINALS THIS EVENING...THE THREAT OF CONVECTION
WILL END. MAY SEE MVFR CIGS CONTINUE UNTIL ROUGHLY MID EVENING.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR
     MOZ039-040-043>046-053-054.

KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ057-060.
Hazardous weather outlook, Jul 24, 12:04 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT SAT JUL 24 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-
ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
104 PM CDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY...THAT MOVED SOUTH INTO THE OUTLOOK AREA THIS
MORNING...WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
THROUGH THIS AFTERNOON AS THE FRONT PROGRESSES SOUTH. GIVEN THE
POTENTIAL FOR EXTREME INSTABILITY ALONG AND AHEAD OF THE
FRONT...THERE IS A CHANCE THAT A FEW STORMS COULD BE STRONG TO SEVERE
DURING THE AFTERNOON AND EARLY EVENING HOURS. THE PRIMARY HAZARDS
FROM THESE STORMS WILL BE FROM DAMAGING WINDS AND LOCALLY HEAVY RAIN
WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. SEVERE THUNDERSTORMS ARE
MOST LIKELY ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO KIRKSVILLE.

WHILE SOME UNCERTAINTY EXISTS DUE TO CLOUD COVER...TEMPERATURES ARE
EXPECTED TO ONCE AGAIN CLIMB INTO THE LOWER TO MIDDLE 90S THIS
AFTERNOON ACROSS PARTS OF THE OUTLOOK AREA. THIS MAY RESULT IN
CONTINUED DANGEROUS HEAT CONDITIONS...MAINLY ALONG AND SOUTH OF A
LINE FROM PAOLA KANSAS TO MOBERLY MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS PERSISTING THROUGH THE
BEGINNING OF NEXT WEEK...HOWEVER THE SEVERE WEATHER POTENTIAL REMAINS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS AREAS ALONG
AND SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE.

CUTTER

The radar

The Pleasant Hill radar (KEAX), 165 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Nodaway

When
July 24, 1:45 PM CST
Where
Nodaway County, 3.17 mi W of Pumpkin Center
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.200, -94.930

Six to seven power lines were reported down across Route H, south of Route A. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Pettis

When
July 24, 5:30 PM CST
Where
Pettis County, Sedalia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.700, -93.230

A four foot in diameter tree, was reported knocked down next to the courthouse. Thunderstorm wind gusts were estimated up to 60 mph.

Flash Flood, Ray

When
July 24, 5:45 PM CST to 11:45 PM CST
Where
Ray County, 0.69 mi S of Orrick to 1.5 mi WSW of Floyd
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.210, -94.130

Flash flooding was reported to have closed the road at 10th and Orrick.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249405, 249406, 249404.